Michigan, 2025

Damaging Winds in Michigan, August 16, 2025

August 16, 2025 · NWS GRR · 4 events in 3 counties and zones

Afternoon thunderstorms brought gusty winds and moderate rainfall to some of Lower Michigan. Isolated severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Afternoon thunderstorms brought gusty winds and moderate rainfall to some of Lower Michigan. Isolated severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 16, 1:24 PM EST, 2 hours 55 minutes earlier. Its key messages:

  • Thunderstorm Risk Today into Sunday
  • Hot and Humid, Additional Showers and Storms Sunday Night into Tuesday
  • Dry with Temperatures Towards Normal Wednesday through Friday
Area forecast discussion, Aug 16, 1:24 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
224 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- Thunderstorm Risk Today into Sunday

- Hot and Humid, Additional Showers and Storms Sunday Night into
  Tuesday

- Dry with Temperatures Towards Normal Wednesday through Friday

&&

.DISCUSSION...
Issued at 224 PM EDT Sat Aug 16 2025

- Thunderstorm Risk Today into Sunday

Currently monitoring the ongoing thunderstorms in Wisconsin as
they move southeast. Radar and satellite have shown a weakening
trend as they move along the instability gradient into a more
capped environment. With little synoptic support this line of
storms is driven by it's own mesoscale lift. With the outflow
boundary starting to run ahead of these storms, a continued
weakening trend is expected. With that being said this area of
weakening storms will set the stage of what to expect for the
remainder of the day and overnight.

Comparing radar to current CAMs the placement is off by 50+ miles
and is trying to catch up with the current environment. Therefore
shifting the previous thinking southward this area of weakening
storms will be our source of lift this afternoon. Dew points in
the 70s, precipitable water values around 1.7 inches, MLCAPE
values 1500 to 2000 J/kg, and effective shear around 25 knots will
provide an environment for isolated to scattered thunderstorms to
develop during the late afternoon and early evening. This area of
storms could help to bring increase shear values around 35 knots.
If this occurs thunderstorm updrafts would be better supported
and would increase the chance for strong winds around 40 to 50 mph
and small hail. The boundary from these storms will be the focus
for convection overnight. Storms are expected to redevelop during
the early evening over Wisconsin and expand eastward before diving
to the southeast. There is some uncertainty how far east these
storms will expand, especially as we lose instability, but at this
time southwestern Michigan has the best chance for any severe
storms with 60 mph winds as the main hazard. Thunderstorms are
expected to clear most of the area by daybreak, but areas south of
I-94 may have storms linger into Sunday if the boundary settles
nearby.

- Hot and Humid, Additional Showers and Storms Sunday Night into
  Tuesday

Monday into Monday night a low forms out to our west moving
into Wisconsin on Monday and through our area Monday night. On
Tuesday into Tuesday night the entire system sags south of the
area. Bottom line is we cannot rule out periodic showers and
storms in any forecast period in this time frame. Best chances
look to be Sunday night into Monday night as those chances will
have synoptic support via an upper shortwave and associated low
level jet.

Isolated torrential rain at times is likely due to the fact we
will have PWAT values near and in excess of 2 inches. Rainfall
rates in the stronger storms will be 1-2 inches per hour at times.
So, while we are not expecting widespread flooding, there is an
isolated/short term flooding threat.

850mb temperatures will be in the +18C to +20C range through
Monday. So, high temperatures will push towards 90F outside of
thunderstorm activity. The humidity returns as well as dew points
surge into the 70s. Heat index values today especially will push
well into the 90s.

- Dry with Temperatures Towards Normal Wednesday through Friday

Very much the tail of two forecasts when comparing the first few
days of the 7 day forecast to the last few days. Surface high
pressure will dominate the mid to late work week with dry weather
and slightly cooler temperatures. Highs Wednesday and Thursday will
be closer to normal in the lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 130 PM EDT Sat Aug 16 2025

A higher uncertainty aviation forecast is present with this
package. The primary question is the evolution of convection over
the next 12-15 hours. An ongoing squall line over Wisconsin is
moving southeast. On its current trajectory any new storms that
develop off of the line may reach the vicinity of MKG near 21z,
and we cannot rule out additional storms firing off of any
boundaries this line places. Current convective allowing models
are handling this cluster poorly. Have placed a PROB30 for thunder
to cover this scenario and will amend as needed.

There is also the possibility that additional storms arrive late
this evening into the overnight out of Wisconsin as shown in many
of the CAMs with a secondary line. Given the better signal have
gone prevailing SHRA with a PROB30 for thunder, though evolution
will depend on what happens with the complex out of Wisconsin
currently. MVFR and lower conditions are possible in any
thunderstorms with gusts in excess of 35 knots possible in any
stronger storms.

Increasing low-level moisture will bring the potential for MVFR
cigs overnight though the extent of rainfall earlier in the day
will determine the coverage of MVFR vs lower end VFR cigs.
Conditions will improve from west to east late Saturday morning
into the afternoon.

&&

.MARINE...
Issued at 130 PM EDT Sat Aug 16 2025

There are several concerns for marine interests over the next few
days. First is the ongoing line of thunderstorms across Wisconsin,
and the potential for a secondary line late this evening into the
early overnight hours, that would lead to locally higher winds
(possibly in excess of 35 knots) and waves.

The second is a classic advancing high pattern enhancing winds
across the lake Sunday Afternoon. High resolution models show
enhanced winds at least near and north of Whitehall during this
time. Given the offshore flow regime thanks to the high being
displaced to the north, headlines will not be issued at this time.
However this will need to be watched very closely going into the
next 24-30 hours.

Third is another increased period of winds early Monday morning as
the departing high interacts with an approaching low. Once again
flow is offshore keeping waves down a bit, however the low-level
wind fields may support advisory level gusts depending on the
extent of mixing. This will also need to be monitored in the
coming forecast packages.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/RAH
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 16, 1:36 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
236 PM EDT Sat Aug 16 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
236 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. Stronger storms may produce 40-50 mph winds and
small hail.

Another line of thunderstorms is possible overnight from 10pm to
4am that may produce severe winds for portions of far southwest
Michigan.

Torrential rainfall is possible with any thunderstorm and may
cause brief minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected each day between Sunday and Tuesday.
While severe weather is not expected, locally heavy rain,
lightning and wind gusts to around 40 mph will be possible with
the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but reports are appreciated.

LMZ844>849-171845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
236 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some reaching strong to severe levels will be
possible over Lake Michigan this afternoon and tonight. Winds in
excess of 40 knots, torrential rain restricting visibility and
lightning will all pose hazards to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible between Sunday and Tuesday over
Lake Michigan. The biggest hazards to mariners will be lightning
and locally gusty winds to 35 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected but reports are appreciated.

In the hours before

Special weather statement, Aug 16, 3:11 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
411 PM EDT Sat Aug 16 2025

MIZ044-045-051-162100-
Montcalm MI-Mecosta MI-Newaygo MI-
411 PM EDT Sat Aug 16 2025

...Strong thunderstorms will impact portions of northeastern Newaygo,
western Mecosta and northwestern Montcalm Counties through 500 PM
EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Big Rapids to near White
Cloud. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Rapids...          White Cloud...         Howard City...
Morley...              Canadian Lakes...      Paris...
Stanwood...            Rodney...              Amble...
Woodville...           Indian Lake...         Roben-Hood Airport...
Croton Heights...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4379 8529 4338 8538 4351 8586 4377 8576
TIME...MOT...LOC 2011Z 281DEG 24KT 4377 8564 4351 8570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

THOMAS
Special weather statement, Aug 16, 3:26 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
426 PM EDT Sat Aug 16 2025

MIZ051-057-162115-
Montcalm MI-Kent MI-
426 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of northeastern Kent
and northwestern Montcalm Counties through 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Howard City, or 15 miles northwest of Greenville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard City...         Sand Lake...           Pierson...
Langston...            Gowen...               Coral...
Trufant...             Lincoln Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4330 8561 4330 8556 4338 8556 4342 8518
      4322 8515 4325 8562
TIME...MOT...LOC 2026Z 269DEG 22KT 4333 8548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

THOMAS
Special weather statement, Aug 16, 3:32 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
432 PM EDT Sat Aug 16 2025

MIZ064-065-162130-
Barry MI-Allegan MI-
432 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of east central Allegan
and western Barry Counties through 530 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wayland, or 9 miles northeast of Allegan, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayland...             Middleville...         Martin...
Orangeville...         Hopkins...             Prairieville...
Bradley...             Pine Lake...           Gun Lake...
Shelbyville...         Yankee Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 8579 4267 8577 4272 8544 4248 8544
TIME...MOT...LOC 2032Z 271DEG 14KT 4261 8570

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

THOMAS
Special weather statement, Aug 16, 3:40 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
440 PM EDT Sat Aug 16 2025

MIZ045-046-051-162145-
Montcalm MI-Isabella MI-Mecosta MI-
440 PM EDT Sat Aug 16 2025

...Strong thunderstorms will impact portions of southwestern
Isabella, southern Mecosta and northern Montcalm Counties through 545
PM EDT...

At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mecosta to near Canadian Lakes to near
Morley. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edmore...              Lakeview...            Morley...
Mecosta...             Canadian Lakes...      Lake Isabella...
Remus...               Millbrook...           Stanwood...
Sylvester...           Rodney...              Cedar Lake...
Amble...               Six Lakes...           Altona...
Indian Lake...         Blanchard...           Wyman...
Winn...                Beal City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 8485 4341 8490 4335 8519 4344 8556
      4350 8556 4360 8544 4373 8534
TIME...MOT...LOC 2040Z 291DEG 21KT 4362 8528 4354 8529 4349 8542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

THOMAS
Special weather statement, Aug 16, 4:06 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
506 PM EDT Sat Aug 16 2025

MIZ057-058-065-162200-
Ionia MI-Barry MI-Kent MI-
506 PM EDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of southeastern Kent,
northeastern Barry and southwestern Ionia Counties through 600 PM
EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Freeport, or 8 miles north of Hastings, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hastings...            Freeport...            Woodland...
Alto...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4283 8547 4288 8534 4272 8507 4272 8508
      4268 8508 4254 8534
TIME...MOT...LOC 2106Z 323DEG 13KT 4277 8533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

THOMAS

The radar

The Grand Rapids radar (KGRR), 27 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ionia

When
August 16, 4:19 PM EST
Where
Ionia County, 0.69 mi N of Campbell Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.810, -85.230

Scattered trees and powerlines down across the Clarksville.

Thunderstorm Wind, Barry

When
August 16, 4:24 PM EST
Where
Barry County, 0.86 mi NW of Hastings Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.680, -85.360

Trees down on Woodschool Rd near State Rd.

Thunderstorm Wind, Barry

When
August 16, 4:24 PM EST
Where
Barry County, 3.12 mi WSW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.760, -85.360

A few powerlines down due to fallen trees.

Thunderstorm Wind, Ingham

When
August 16, 4:36 PM EST
Where
Ingham County, 0.51 mi W of Meridan
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.680, -84.360

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292704, 1292705, 1292706, 1292707.